Long-term stress dosing question

Forum for Addisons and diabetes related issues.

Long-term stress dosing question

Postby bluebird » Tue Oct 18, 2011 3:39 pm

Hi everyone!

I'm so happy to have found this site. I only found it today and have already learned a lot. The stories from the ER are very similar to mine and make me feel oddly comforted :wink:

I will make my story brief. Last October, I had a hysterectomy with ovaries removed. No problem there. I was already on hormone therapy before and just continued that. Over the spring, my doc and I realized my estradiol level was not as good as it should be and we tried to increase it. Well, we ended up over shooting the mark very quickly and before I knew it had a blood estradiol level that was sky high. I had 3 trips to the ER with adrenal crisis episodes before we realized what was going on. We then proceeded to decrease the estrogen to next to nothing, (hindsight a bad idea), and that is when the stress dosing began in order to deal with, not only the bottomed out estrogen, but the toxic type build-up from the sky high level previously.

I haven't been able to increase the estrogen very quickly because my body, or more specifically my adrenal glands, always put up a big fuss. I am increasing my estrogen slowly but surely. I am kind of stuck right now. While I desperately need the estrogen, I am unable to add it back quickly and am having to stress dose too.

Has anyone else had an experience where they needed to stress dose for a longer period of time, for example a longer illness or toxic type experience? My doctor doesn't have a lot of experience with this and I am relying heavily on the book "Safe Uses of Cortisol", by Jeffries and an Addison's manual I have. My usual dose is about 25mg hydrocortisone spaced out through the day and I am currently having to stress dose 15mg five times daily. Just typing the number scares me! I just saw my doc and he said I have no signs of cushings and not to worry about it. But, of course I still do. I am so afraid I will never be able do decrease and I will be stuck up here forever. I tried decreasing a couple weeks ago, but it didn't work out. I feel I might need to reach a sort of tipping point with the estrogen level before I can begin to successfully decrease the HC.

When I do decrease, how much and which part of the day should I remove it from? 2.5mg every few days or 5mg? I just feel like one big walking test tube right now. I feel like I am just beginning to get some kind of a life back from this awful experience and I don't know if I should add activities I like or is that "using" the HC while I should be trying to decrease it?

Thanks for reading this! Any advice/help would be much appreciated. There's not much info out there on this kind of stress dosing.

Kathy
bluebird
 
Posts: 2
Joined: Tue Oct 18, 2011 1:07 pm

Re: Long-term stress dosing question

Postby Wanda » Thu Oct 20, 2011 9:19 pm

Kathy,

I would try tapering by 2.5mg each week, starting with the last dose of the day and work backwards, leaving the first dose of 15mg as is. If you have symptoms, add it back and try again in a few days. Let us know how it goes.

Wanda
Wanda
 
Posts: 180
Joined: Tue Dec 23, 2003 9:09 am
Location: Oregon

Re: Long-term stress dosing question

Postby bluebird » Fri Oct 21, 2011 11:15 am

Wanda,

Thank you so much for your reply! I began yesterday to decrease in the am by 2.5mg and that hasn't been going so great. I feel better today than yesterday, but I will try decreasing the pm dose instead and see if that works a little better. Remarkable to me how that little bit of a dose is missed. It's such a tiny bit of pill.

I spoke to the doc's office today and my blood estradiol level is slowly climbing out of the gutter and is now 40. He says I can keep adding Vivelle patches or I can try adding oral estrace to the patch and see if that works for me. We'll see, I may try the estradiol pills next week and see how my body, (adrenals), reacts. I am hoping I can reach that magic tipping point where my adrenal glands will finally realize the estrogen is a friend, not an enemy, and cooperate.

Thanks again and I will let you know how it goes,

Kathy
bluebird
 
Posts: 2
Joined: Tue Oct 18, 2011 1:07 pm


Return to Addisons-Diabetes

Who is online

Users browsing this forum: No registered users and 2 guests

cron